Montana, 2007

Damaging Winds in Montana, July 6 to 7, 2007

July 6 to 7, 2007 · NWS GGW · 7 events in 3 counties and zones

Outflow boundaries from thunderstorms produced some damaging wind gusts in Phillips and Valley Counties during the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Outflow boundaries from thunderstorms produced some damaging wind gusts in Phillips and Valley Counties during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 6, 7:32 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 6, 7:32 PM MST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
832 PM MDT FRI JUL 6 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
CONVECTION THAT FIRED THIS AFTERNOON ALONG THE HIGHER TERRAIN IN
CENTRAL MONTANA HAS MANAGED TO REMAIN MOSTLY INTACT AS IT MOVES
ACROSS PETROLEUM COUNTY. IMPRESSIVE JUMP IN DEWPOINTS ACROSS MUCH
OF THE CWA EARLY THIS EVENING AS SURFACE FLOW HAS BACKED IN RESPONSE
TO AN APPROACHING LOW PRESSURE CENTER NEAR GREAT FALLS. FOR NOW
HAVE KEPT MAIN THUNDERSTORM CHANCES ACROSS THE FAR
SOUTHWEST...ALTHOUGH RADAR TRENDS REVEAL SOME ORGANIZED CELL
STRUCTURES ACROSS PETROLEUM COUNTY AND THIS MAY REQUIRE EXPANDING
CHANCES SLIGHTLY FURTHER DOWNSTREAM. MAIN THREAT WITH ANY OF THESE
STORMS WILL BE GUSTY WINDS UP TO 50 MPH GIVEN VERY DRY SUB CLOUD
LAYER. OTHERWISE...SKY COVER WAS INCREASED AREA WIDE TONIGHT AND
THIS WILL KEEP LOWS WARMER ESPECIALLY ACROSS THE WEST. MCZ

PREVIOUS SHORT TERM DISCUSSION...
UPPER RIDGE GETS FLATTENED TONIGHT AS AN UPPER TROUGH IN NORTHERN
ALBERTA TRAVELS EAST. IN ADDITION...BOTH GFS AND NAM INCLUDE A
SMALL SHORTWAVE IN THE UPPER FLOW THIS EVENING NEAR OUR WESTERN
ZONES WHICH TRAVELS NORTHEAST ABOVE A SURFACE LOW COVERING THE AREA
TONIGHT. GFS GENERATES A VORT MAX THAT TRAVELS WITH THE SHORTWAVE.
BOTH MODELS PLACE THE COLD FRONT NORTH AND WEST OF THE LOCAL AREA
AND PRODUCE QPF ON THE WEST SIDE OF THE LITTLE ROCKIES...BUT NOT
MUCH EAST OF THAT. THE UNSTABLE AIR WILL BE TO THE WEST. THIS
FEATURE WILL HAVE TO OVERCOME DRY AIR SO WILL KEEP POPS LESS THAN
SLIGHT CHANCE FOR TONIGHT.

UPPER FLOW BECOMES ZONAL ON SATURDAY AND THE COOL AIR BOUNDARY
PUSHES SOUTH OVER THE ZONES. 850MB TEMPERATURES WILL DROP FROM
FROM 32C DEGREES LATE AFTERNOON TODAY TO AROUND 24C DEGREES DURING
LATE AFTERNOON SATURDAY...WHICH SHOULD TRANSLATE TO AROUND A 10F
DEGREE DROP IN SURFACE TEMPERATURES SATURDAY FROM TODAY. NOT A LOT
OF MOISTURE WILL ACCOMPANY THE COOLER AIR OVER THE CWA. BUT
ADDITIONAL RIPPLES IN THE UPPER FLOW NEAR THE FRONT JUST SOUTH OF
OUR ZONES COULD GENERATE CONVECTIVE ACTIVITY. IT SEEMS REASONABLE
TO HAVE SMALL POPS IN OUR SOUTHERN ZONES FOR SATURDAY AFTERNOON
AND NIGHT. SURFACE LOW WILL HAVE MOVED EAST AND SOUTH WHICH WILL
GENERATE NORTHWEST WINDS...BUT NOT STRONG ENOUGH FOR A LAKE WIND
ADVISORY.

COOLING WILL CONTINUE SUNDAY AS THE 850MB TEMPERATURES FALL TO
AROUND +15C. SURFACE HIGHS SHOULD FINALLY GET BACK TO NEAR
SEASONAL VALUES. PLENTIFUL CLOUD COVER COULD PUSH MAXIMUM
TEMPERATURES TO SLIGHTLY BELOW NORMAL. WITH COLD FRONT STALLED
JUST SOUTH AND EAST OF THE FORECAST AREA CONVECTION ACTIVITY
SHOULD CONTINUE SUNDAY. THEREFORE KEPT SLIGHT CHANCE POPS. SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
FLAT ZONAL FLOW ALOFT BECOMING NORTHWEST EARLY IN THE PERIOD WILL
INTRODUCE COOLER AIR EARLY ON IN THIS PERIOD....AN UNUSUAL PATTERN
FOR JULY. MODELS THEN SEEM TO BE IN DISAGREEMENT WITH POSSIBLE
DISTURBANCES DROPPING DOWN AND BRINGING THE POSSIBILITY OF
SHOWERS...WITH THE FIRST ONE ROLLING THROUGH MONDAY NIGHT. THUS
ADDED MENTION FOR THIS PERIOD. THE MODELS HAVE BEEN TRENDING
COOLER FOR THE TUESDAY THROUGH THURSDAY PERIOD NOW SO LOWERED
TEMPS A BIT ACCORDINGLY. REST OF FORECAST LOOKED GOOD. JAMBA

&&

.AVIATION...
VFR FOR THE REMAINDER OF THE NIGHT.  HIGH CLOUDS WILL DRIFT ACROSS
THE TERMINALS FROM CONVECTION ACROSS CENTRAL MONTANA THIS EVENING.
LIGHT WIND CAN BE EXPECTED TONIGHT WITH A NORTHWEST WIND
INCREASING TO 10 TO 20 KTS AND GUSTY ON SATURDAY. CB

&&

.CLIMATE...
TODAY WAS THE FIRST 100 DEGREE DAY THIS YEAR AT THE AIRPORT IN
GLASGOW. THE OFFICIAL HIGH AT THE AIRPORT WAS 102 DEGREES.
DOWNTOWN GLASGOW REPORTED A HIGH OF 106 DEGREES. THE RECORD HIGH
TEMPERATURE FOR TODAY OF 107 WAS SET BACK DURING THE HOT SUMMER
OF 1936. DURING AN AVERAGE SUMMER A 100 DEGREE DAY OCCURS TWICE AT
GLASGOW.  1936 STILL HOLDS THE RECORD WITH 22 DAYS WITH A HIGH
TEMPERATURE ABOVE 100 DEGREES. THE ALL-TIME RECORD AT GLASGOW WAS
113 DEGREES...WHICH WAS OBSERVED ON 7/31/1900. HERE ARE A FEW
OTHER HIGH TEMPERATURES ACROSS NORTHEAST MONTANA TODAY:

WINNETT: 105F
JORDAN: 104F
NASHUA: 103F
GLENDIVE: 101F
MALTA: 102F
PORT OF MORGAN: 101F
WOLF POINT: 100F

CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 6, 1:50 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT FRI JUL 6 2007

MTZ016>027-059>062-071200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
250 PM MDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Glasgow radar (KGGW), 135 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 6, 7:48 PM MST
Where
Phillips County, 8 mi ESE of Zortman
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.876, -108.371

Outflow from thunderstorms 10 to 15 miles south produced wind damage. The strong wind lasted about 30 to 40 seconds. A camper was blown approximately 30 yards and destroyed. Branches were twisted off of trees and power lines were downed by the wind. The roofs were blown off of two barns.

Thunderstorm Wind, Garfield

When
July 6, 8:00 PM MST
Where
Garfield County, 22 mi WSW of Brusett
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.228, -107.683

Curry Coulee Raws.

Thunderstorm Wind, Phillips

When
July 6, 8:45 PM MST
Where
Phillips County, 3 mi ENE of Whitewater
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.787, -107.559

Thunderstorm Wind, Valley

When
July 6, 10:20 PM MST
Where
Valley County, 6 mi SW of Opheim
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.789, -106.493

The wind bent a flagpole.

Thunderstorm Wind, Valley

When
July 6, 10:30 PM MST to 11:00 PM MST
Where
Valley County, 13 mi SE of Opheim
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.717, -106.198

Thunderstorm Wind, Phillips

When
July 7, 12:45 AM MST
Where
Phillips County, 15 mi S of Zortman
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.703, -108.530

Manning Corral Raws.

Thunderstorm Wind, Phillips

When
July 7, 1:30 AM MST
Where
Phillips County, 35 mi S of Malta
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
47.844, -107.870

A shed roof was blown off a distance of 100 yards, and the north door of the shed was blown off. There were numerous tree limbs down. A cottonwood limb was ignited by lightning, but did not start a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31820, 31821, 31822, 31824, 51951, 31826, 31827.